Heroin Overdose

How to Recognize, Treat, Prevent, and Recover

Over the past decade, the widespread use of many illegal drugs, such as cocaine and methamphetamine, has been decreasing. While it may seem like legal and social systems have begun to effectively decrease drug problems, the increase in heroin usage is a startling and puzzling phenomenon. As rates of heroin usage have increased, so have heroin overdose-related deaths. Since 2002, opioid-related deaths including heroin overdose rates have increased from approximately 13,000 per year to over 30,000 a year in the USA. Recognizing heroin overdose symptoms and learning the right actions to take is crucial knowledge as the epidemic continues to spread closer to our families and friends.

Heroin overdose occurs for a multitude of reasons. One of the most common causes is the heroin being laced with fillers such as Fentanyl. Because it is a street drug, the contents and strength of heroin are unregulated and can lead to accidental overdose. Due to a lower tolerance, people who have recently detoxed from heroin are especially susceptible to an overdose. Heroin overdoses can quickly become deadly if left untreated. However, being able to recognize the early and progressive signs of heroin overdose can save someone’s life.

Heroin Overdose Can Be Fatal. Get Help Now. Call The 24-Hour Addiction Hotline.

Heroin Overdose Symptoms & Signs

  •     Pale or clammy face
  •     Limp body
  •     Slow or stopped breathing
  •     Slow or stopped heartbeat
  •     Vomiting or making unusual gurgling noises
  •     Cannot be awakened
  •     Lips and fingernails turning blue, grey, or dark purple.
  •     Conscious but unable to speak

More About Heroin Addiction:

Heroin Overdose Treatment

If someone is exhibiting one or more of the symptoms of a heroin overdose, the most crucial first step is calling 999. The most effective way to communicate the severity of the situation to a dispatcher is by saying, “Someone is not breathing.” Oxygen deprivation due to slowed heartbeat is the most dangerous aspect of an overdose, so supporting the person’s breathing can be a life-saving intervention. If the person is breathing on their own, put them on their side in recovery position until a medical team arrives. Avoid slapping or forcefully attempting to wake the person, as it can lead to further injuries.

The effects of a heroin overdose can be serious and long-lasting. Due to the lack of oxygen during an overdose, cognitive decline can occur after repeated episodes. The kidneys can also be adversely affected due to a chemical release that occurs during an overdose and can require dialysis or a kidney transplant during recovery. To avoid these life-altering side effects and the possibility of death, seeking care at a heroin treatment facility before or immediately after an overdose can be a lifesaving intervention.

If you or a loved one are suffering from a heroin addiction, the process of finding a suitable treatment facility may seem daunting. Luckily, there are abundant resources which can help you or your loved one find the right heroin rehab and heroin addiction treatment center.